Hail, Walker
- When
- March 29, 2:14 PM CST
- Where
- Walker County, 1.77 mi E of Pocahontas
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.870, -87.439
An upper level disturbance moved out of Texas and began to make its way into the Mississippi Valley region on March 29. Showers and thunderstorms developed out ahead of the front produced one isolated report of penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level disturbance moved out of Texas and began to make its way into the Mississippi Valley region on March 29. Showers and thunderstorms developed out ahead of the front produced one isolated report of penny sized hail. As the upper level disturbance moved closer to the area on March 30, several more bouts of rain occurred across central Alabama. Due to abnormally high temperatures, there was enough instability to produce an isolated occurrence of strong winds of around 50 mph that caused damage to a building in the Montgomery area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 29, 11:50 AM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 PM CDT THU MAR 29 2012 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION...EARLY MORNING FOG AND LOW CLOUDS HAVE BURNED OFF ACROSS THE SOUTHERN PORTIONS OF THE AREA. AN EXTENSIVE AREA OF HIGH CLOUDS COVERS THE NORTHERN HALF OF ALABAMA. PRECIPITABLE WATER VALUES ARE STILL RELATIVELY LOW WITH VALUES JUST BELOW ONE INCH. THE AIR MASS IS SOMEWHAT UNSTABLE WITH SURFACE BASED LIFTED INDICES AND CAPE...-2 TO -3 CELSIUS AND 1000-2000 J/KG RESPECTIVELY. WITH NO TRIGGER MECHANISM IN PLACE AND WEAK SURFACE RIDGE OVER THE AREA...PROSPECTS FOR CONVECTIVE DEVELOPMENT LOOK SLIM. BETTER PROSPECTS FOR RAIN DOES EXIST WEST OF ALABAMA AND ANY STORMS THAT DEVELOP COULD MOVE INTO WEST ALABAMA LATER THIS AFTERNOON GIVEN WESTERLY STEERING LEVEL WINDS. SLIGHTLY HIGHER RAIN CHANCES WILL CONTINUE WEST OF I-65 FOR THIS AFTERNOON. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. CLOUD COVERAGE CONTINUES TO INCREASE OVER CENTRAL ALABAMA AS LOW LEVEL MOISTURE DOES THE SAME. THAT SAID...WEAK SHOWER COVERAGE SHOULD BE LIMITED...BUT I WOULDN'T BE SURPRISED TO SEE AT LEAST KTCL HAVE TO HAVE AN AMEND FOR A PASSING SHOWER THIS AFTERNOON. EITHER WAY...VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON. ANY PRECIPITATION ACTIVITY THAT DOES DEVELOP THIS AFTERNOON WILL LIKELY WANE AS THE SUN GOES DOWN THIS EVENING...AND SO SHOULD LOW CLOUD COVER FOR THE EVENING...BUT MORE CLOUDS AND MORE RAIN WILL MOVE IN AFTER MIDNIGHT TONIGHT. REDUCTION TO MVFR BY 09-10Z...AND THEN IFR AND AT LEAST LIGHT RAIN BY 12-14Z WILL LIKELY BE THE CASE FOR ALL SITES. SOME CBS MIGHT BE NEEDED...BUT WITH THE SCATTERED NATURE OF THE CONVECTION...WILL HOLD TO JUST RAIN FOR NOW. WINDS WILL BE LIGHT OUT OF THE SOUTH THROUGH THIS TAF CYCLE. 27 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CDT THU MAR 29 2012 ALZ011>015-017>050-301715- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1215 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS ALL OF CENTRAL ALABAMA. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS CENTRAL ALABAMA BY LATE TUESDAY. WE ARE IN THE HEART OF SEVERE WEATHER SEASON...SO PAY SPECIAL ATTENTION TO ADDITIONAL DETAILS AS WE APPROACH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY EARLY NEXT WEEK.
The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Minor damage occurred to the roof of the Crump Commuinity Center. A section of metal roofing was removed, causing damage to the interior ceilings. One window was also broken, as well as minor tree damage that was noted in the same area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375283, 375285.